Tornadoes · United States · Illinois · 2008

EF0 tornado, Taylorville, Illinois, May 30, 2008

This EF0 tornado ran 0.0 miles across Christian County on May 30, 2008, touching down at 8:20 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 30, 2008
Touchdown
8:20 PM CDT (01:20 UTC)
Path length
0.0 miles (0.0 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Christian County
Touchdown point
39.535, -89.300
Lift-off point
39.535, -89.300
Record number
0805301920-01

What the Weather Service recorded

Severe thunderstorms developed ahead of a strong cold front during the afternoon hours of the 30th. These storms produced damaging wind gusts and large hail, as well as few tornadoes. The heavy rains produced by many of the storms produced flooding in some areas.

A tornado briefly touched down in a field. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS ILX issued a tornado warning for this county at 00:52 UTC, 28 minutes before the tornado touched down, in force until 01:30 UTC.

The county was under a tornado watch, issued at 18:59 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
18:59 UTC03:00 UTCTornado WatchILX
23:32 UTC00:15 UTCTornado WarningILX
00:30 UTC01:15 UTCTornado WarningILX
00:52 UTC01:30 UTCTornado WarningILX
01:13 UTC01:39 UTCTornado WarningILX
01:19 UTC03:15 UTCFlash Flood WarningILX
01:48 UTC02:30 UTCSevere Thunderstorm WarningILX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 00:53 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 30, 6:45 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 30, 6:45 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
645 PM CDT FRI MAY 30 2008

.DISCUSSION...
ISSUED 157 PM CDT FRI MAY 30 2008
SEVERE WEATHER DEVELOPING OVER CENTRAL ILLINOIS THIS AFTERNOON
ALONG OUTFLOW BOUNDARY LEFT OVER FROM OVERNIGHTS CONVECTION. HOW
LONG THIS LASTS IS THE FIRST ISSUE FOR THE FORECAST...NEXT WILL BE
A SHORTWAVE MOVING OUT OF THE WEST MONDAY NIGHT ALONG QUASI ZONAL
FLOW THAT SETS UP ACROSS THE MIDSECTION OF THE CONUS THROUGH THE
FIRST HALF OF NEXT WEEK. WENT WITH THE MORE CONSERVATIVE ECMWF
FOR MUCH OF THE FORECAST...THOUGH THE MODELS ARE IN DECENT
AGREEMENT THROUGH DAY 5. BEYOND THAT...WAS VERY CONSERVATIVE IN
PUTTING TOO MUCH WEATHER IN...WHICH CORRESPONDED TO THE
ECMWF...WHEN THERE IS A MASSIVE PARTING OF SOLUTIONS IN THE
EXTENDED.

SHORT TERM...TONIGHT THROUGH SUNDAY...
THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AS THE STORMS FIRE
ALONG THE OUTFLOW BOUNDARY MAKING ITS WAY SWD THROUGH THE CWA.
WINDS AND HAIL ARE THE MAIN THREAT...BUT THE STORMS WILL BE FIRING
OFF OF DESTABILIZED AIR FROM DIURNAL HEATING. BTWN THE FORWARD
MOTION AND THE WARM AIR... STORMS SHOULD BE SOUTH OF INTERSTATE 72
BY MIDNIGHT. INCREASED THE WIND GUSTS A BIT BEHIND THE SYSTEM AS
TODAYS CONVECTION HAS BEEN LEAVING SOME TIGHT GRADIENT WINDS WITH
THE RESULTING WAKE LOW. FRONT MOVES THROUGH IN THE OVERNIGHT AND EARLY
MORNING HOURS...THOUGH THE TEMPERATURES FOR SATURDAY WILL NOT BE
COLD. HIGHS INTO THE LOWER 80S. TIME HEIGHTS HAVE VERY NARROW
RIBBON OF RH IN THE LOW LEVELS. OTHERWISE...A RATHER DRY COLUMN
SHOULD WARM QUICKLY AND HELP MIX OUT. AS A RESULT...WENT A LITTLE
LIGHT ON THE CLOUDS FOR THE FORECAST. SATURDAY AND SUNDAY DRY AND
RATHER WARM.

LONG TERM...MONDAY THROUGH FRIDAY...
A BIT OF A DIFFERENCE BETWEEN THE MODELS IN THE ONSET OF MONDAY.
THE ECMWF ACTUALLY MAINTAINS TWO DIFFERENT SYSTEMS
COLLIDING...WAA SHOWERS OUT OF THE SOUTH...AND A WAVE MOVING IN
FROM THE WEST...AND IS SOMEWHAT SLOWER TO MERGE THEM...WITH THE
NORTHERN WAVE HITTING FIRST. FOR PERSISTENCE SAKE...AM GOING WITH
THE ECMWF. CHANCES INCREASING MONDAY NIGHT...AND CONTINUING FOR
TUESDAY AND TUESDAY NIGHT AS WAA CONTINUES OVER THE AREA. DRYING
OUT WEDNESDAY. AT THIS POINT KEEPING THURSDAY AND FRIDAY DRY AS
GFS IS A COMPLETELY DIFFERENT PATTERN THIS FAR OUT...AND THE ECMWF
IS HINTING AT AN ATTEMPT AT A PATTERN CHANGE...GOING INTO A FAR
MORE AMPLIFIED FLOW.

&&

.AVIATION...
ISSUED 637 PM CDT FRI MAY 30 2008
SEVERE WEATHER IN CWA AT THE MOMENT. WILL BE BRIEF. SUPERCELL
THUNDERSTORMS FIRING ALONG OLD BOUNDARY FROM LAST NIGHTS
CONVECTION. ROTATING THUNDERSTORMS ARE PRODUCING WINDS IN EXCESS
OF 50 KTS... AND LARGE HAIL. THUNDERSTORMS ARE LIKELY TO CONTINUE
THROUGH THE EVENING...BUT SHOULD EVENTUALLY TRANSITION TO THE
SOUTH. LIFR CONDITIONS WITH... SCATTERING OUT BEHIND THE FRONT
AFTER MIDNIGHT. EVENTUALLY GOING TO VFR CONDITIONS BTWN 08Z AND 12Z.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 30, 3:01 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
301 PM CDT FRI MAY 30 2008

ILZ037-038-041>057-061>063-066-311100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-EFFINGHAM-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-
PIATT-SANGAMON-SCOTT-SHELBY-TAZEWELL-VERMILION-
301 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING.

THUNDERSTORMS WILL CONTINUE FROM NORTHERN MISSOURI THROUGH CENTRAL
ILLINOIS THIS AFTERNOON. THE PRIMARY TORNADO THREAT WILL BE IN THE
AREA FROM WINCHESTER THROUGH SPRINGFIELD AND LINCOLN TO THE
BLOOMINGTON AND CHAMPAIGN AREAS FROM 4 PM TO 8 PM. OTHER AREAS
WILL LIKELY SEE STORMS WITH LARGE HAIL...DAMAGING WINDS AND
PERHAPS AN ISOLATED TORNADO. ALL OF THE SEVERE WEATHER SHOULD MOVE
EAST AND SOUTHEAST OF THE AREA AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON
TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES
BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

ILZ067-068-071>073-311100-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
301 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS EVENING.

THUNDERSTORMS OVER CENTRAL ILLINOIS WILL BECOME SEVERE AND MOVE
INTO SOUTHEASTERN ILLINOIS EARLY THIS EVENING. THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO WILL BE POSSIBLE BEFORE SUNSET. THE SEVERE WEATHER THREAT
SHOULD MOVE PAST THE AREA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON
TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES
BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING.

ILZ027>031-036-040-311100-
FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK-WOODFORD-
301 PM CDT FRI MAY 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING.

AN ISOLATED SEVERE STORM MAY PRODUCE LARGE HAIL THROUGH EARLY
EVENING...WITH THE HIGHER SEVERE WEATHER THREAT BEING JUST TO THE
SOUTHEAST OF THE AREA. THE OVERALL CHANCES FOR SEVERE
THUNDERSTORMS WILL END TOWARD SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. THE POTENTIAL WILL EXIST FOR SEVERE WEATHER ON
TUESDAY...SO KEEP ABREAST OF LATER FORECASTS AS THE THREAT BECOMES
BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY EVENING.

In the hours before

Local storm report, May 30, 7:47 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 NW DIVERNON           39.58N 89.67W
05/30/2008  E2.50 INCH       SANGAMON           IL   TRAINED SPOTTER

            REPORT RECEIVED FROM NWS DAVENPORT

&&

SMITH
Local storm report, May 30, 7:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
750 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 NE CHATHAM            39.69N 89.67W
05/30/2008  M1.50 INCH       SANGAMON           IL   EMERGENCY MNGR

&&

SMITH
Local storm report, May 30, 7:53 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
753 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             PAWNEE                  39.59N 89.58W
05/30/2008  E1.75 INCH       SANGAMON           IL   FIRE DEPT/RESCUE

&&

SMITH
Local storm report, May 30, 8:00 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
800 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             BOODY                   39.77N 89.06W
05/30/2008  E0.75 INCH       MACON              IL   MESONET

            TREE UPROOTED AND SOME LARGE LIMBS DOWN.

&&

SMITH
Local storm report, May 30, 8:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
804 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     FUNNEL CLOUD     TAYLORVILLE             39.52N 89.26W
05/30/2008                   CHRISTIAN          IL   LAW ENFORCEMENT

            NEAR ROUTE 29 AND ROUTE 104

&&

SMITH
Local storm report, May 30, 8:07 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
807 PM CDT FRI MAY 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FUNNEL CLOUD     1 S TAYLORVILLE         39.51N 89.26W
05/30/2008                   CHRISTIAN          IL   FIRE DEPT/RESCUE

            FUNNEL CLOUD REPORTED IN HEWITTSVILLE

&&

SMITH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 00:00Z

1.3 hours before the tornado, 91 km from the path. May 31, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1830 joules per kilogram, CIN -43, lifted condensation level 984 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 0 square meters per square second, 0 to 6 km bulk shear 0 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1830 J/kg
Mixed-layer CIN
-43 J/kg
Surface CAPE
719 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
0 kt
0-1 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 12:00Z

10.7 hours after it, 91 km from the path. May 31, 2008.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 193 joules per kilogram, CIN -75, lifted condensation level 1361 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 50 square meters per square second, 0 to 6 km bulk shear 72 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-75 J/kg
Surface CAPE
440 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
72 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The radar

The Lincoln radar (KILX), 68 km away, was scanning. The volume nearest the touchdown began at 01:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:06 UTCTSTM WND GST 68SpringfieldSangamon, ILMEASURED AT THE SPI ASOS
23:13 UTCTORNADOSpringfieldSangamon, ILTORNADO REPORTED AT 5TH AND CEDAR IN SPRINGFIELD. FROM EMERGENCY MANAGER.
23:16 UTCFUNNEL CLOUDSpringfieldSangamon, IL
23:25 UTCHAIL 0.25SpringfieldSangamon, ILAT INTERSECTION OF 19TH AND SANGAMON.
23:25 UTCTORNADOSpringfieldSangamon, ILREPORTED AT I-72 AND EXIT 104...CLEARWATER EXIT.
23:26 UTCHAIL 1SpringfieldSangamon, IL
23:27 UTCHAIL 1.75SpringfieldSangamon, ILINTERSECTION OF CLEAR LAKE AND INTERSTATE 55.
23:28 UTCHAIL 0.88SpringfieldSangamon, ILNICKEL SIZE HAIL AT INTERSECTION OF SANGAMON AND DIRKSEN. ESTIMATED WIND GUST WITH THUNDERSTORM AT 60 MPH.
23:29 UTCTSTM WND GST 01 Sw CantrallSangamon, IL
23:29 UTCTSTM WND GST 601 Sw CantrallSangamon, IL
23:33 UTCHAIL 1.752 E MechanicsburgSangamon, IL
23:42 UTCHAIL 0.75Mount AuburnChristian, IL
00:16 UTCHAIL 0.75New BerlinSangamon, IL
00:18 UTCTORNADO1 Sw WaverlyMorgan, ILDAMAGE TO 3 HOUSES...SEVERAL OUTBUILDINGS AND GRAIN BINS. TREES UPROOTED.
00:19 UTCHAIL 0.75BoodyMacon, ILTREE UPROOTED AND SOME LARGE LIMBS DOWN.
00:20 UTCHAIL 33 S New BerlinSangamon, IL3.25 INCH HAIL
00:20 UTCTORNADO8 Wsw AuburnSangamon, ILDAMAGE TO HOUSE...POLE BARN AND TREES
00:20 UTCTORNADOWaverlyMorgan, ILTORNADO AT HIGHWAY 104...EAST OF WAVERLY...JUST WEST OF SANGAMON COUNTY LINE.
00:28 UTCHAIL 0.751 N WaverlyMorgan, IL
00:34 UTCHAIL 1.75PawneeSangamon, IL
00:36 UTCHAIL 0.88ChathamSangamon, IL
00:38 UTCHAIL 1.75ChathamSangamon, IL
00:38 UTCTORNADO4 W AuburnSangamon, IL
00:40 UTCHAIL 2.51 Nw DivernonSangamon, ILREPORT RECEIVED FROM NWS DAVENPORT
00:45 UTCHAIL 1.52 Ne ChathamSangamon, IL
00:55 UTCFUNNEL CLOUDTaylorvilleChristian, ILNEAR ROUTE 29 AND ROUTE 104
01:01 UTCFUNNEL CLOUD1 S TaylorvilleChristian, ILFUNNEL CLOUD REPORTED IN HEWITTSVILLE
01:15 UTCTSTM WND GST 03 N TaylorvilleChristian, IL60 MPH WINDS WITH POWER OUTAGE...DIME SIZE HAIL.
01:15 UTCTSTM WND GST 603 N TaylorvilleChristian, IL60 MPH WINDS WITH POWER OUTAGE...DIME SIZE HAIL.
01:20 UTCTORNADO1 S TaylorvilleChristian, ILTORNADO AT CHEROKEE STREET AND ROUTE 48...DUE SOUTH OF TAYLORVILLE.
01:30 UTCFLASH FLOODTaylorvilleChristian, IL4 TO 6 INCHES OF WATER OVER ROADS.
01:40 UTCTORNADO3 Ne WesterveltShelby, IL
01:44 UTCFLASH FLOODTaylorvilleChristian, IL1.40 INCHES OF RAIN IN THE PAST 45 MINUTES.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of May 30, 2008

18 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 304:13 AM CDTEF1Clarke, IA9.1150$50,000
May 304:51 AM CDTEF1Warren, IA7.2125$80,000
May 305:07 AM CDTEF2Marion, IA19.290010$825,000
May 303:37 PM CDTEF0Stevens, MN0.120
May 304:25 PM CDTEF1Pike, IL1.450$5,000
May 305:10 PM CDTEF1Lewis, MO3.470$10,000
May 305:14 PM CDTEF0Ralls, MO3.350$30,000
May 306:15 PM EDTEF1Wabash, IN0.250$100,000
May 306:22 PM EDTEF0Wabash, IN0.125$40,000
May 306:15 PM CDTEF0Pike, IL3.940
May 307:30 PM EDTEF0Carroll, IN0.130
May 307:17 PM CDTEF1Morgan, IL4.8100$192,000
May 308:33 PM CDTEF0Shelby, IL1.130
May 3010:27 PM EDTEF2Marion, IN7.115018$29 million
May 3010:35 PM EDTEF1Hancock, IN4.5200$500,000
May 3010:57 PM CDTEF0Adams, IN to OH0.325$61,000
May 3012:28 AM EDTEF0Putnam, OH3.2464$1.2 million
May 301:29 AM EDTEF2Hancock, OH8.31006$1.8 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.